Frequently Asked Questions
- What is naloxone?
- How is naloxone given?
- How can somebody who injects alone use it?
- How does naloxone work?
- Can naloxone cause harm or be abused?
- Are there risks associated with using naloxone?
- What else should I know about naloxone?
- Can somebody get in trouble if they call 9-1-1?
- Why don't we do chest compressions?
- What is fentanyl?
What is naloxone?
Naloxone, also known as Narcan®, is an antidote to an opioid overdose. It temporarily reverses the life-threatening slowed breathing from an opioid overdose. It does NOT work for non-opioid overdoses like cocaine, ecstasy, GHB or alcohol. However, if an overdose involves multiple substances, naloxone will still help by removing opioids from the situation.
How is naloxone given?
Naloxone can be given by injection (into a large muscle – thigh, upper arm, butt) or intra-nasal (sprayed into the nose). The BC Take Home Naloxone kit comes with injectable naloxone, currently 3 ampoules or doses. Safety syringes with needles that automatically retract after use are also provided.
How can somebody who injects alone use it?
Using alone is one of the biggest risks for overdose and it’s highly recommended that people use with peers who know how to give naloxone, or use overdose prevention sites and supervised injection services, which they can find at TowardtheHeart.com. Some people have reported using it on themselves. They can pre-draw the naloxone dose into the syringe and, if necessary, self-inject into the leg. They should discard the medication in the syringe in a sharps container if not using it right away since it is sensitive to light.
How does naloxone work?
Both naloxone and opioids attach to the same receptors in the brain, and these sites affect breathing. If too many opioids are attached to receptors, breathing slows or stops. Naloxone bind more tightly than opioids, so it knocks the opioids off the receptors and restores breathing.
Can naloxone cause harm or be abused?
Naloxone is a very safe drug. It has no effect on someone who has no opioids in their system. Naloxone does not encourage opioid use. It has been used safely since the 1960’s and is on the World Health Organization List of Essential Medicines.
Are there risks associated with using naloxone?
The only contraindication (reason not to give) to naloxone is hypersensitivity or naloxone allergy, which is extremely uncommon. Naloxone may cause opioid withdrawal in those with opioid dependence. Withdrawal symptoms include pain, high blood pressure, sweating, agitation and irritability. Withdrawal symptoms from naloxone, although unpleasant, are temporary and far preferable to overdose death. In addition, it can be unsettling to come out of an overdose unaware of what has happened. People with health conditions or have taken other substances need additional medical attention. Calling 9-1-1 and staying with the person is extremely important.
What else should I know about naloxone?
Naloxone acts fast, usually within 3-5 minutes. It stops working after 20-90 minutes. Naloxone does not destroy opioids so the overdose may return and more doses of naloxone needed. Naloxone can also be purchased from pharmacies without a prescription.
Can somebody get in trouble if they call 9-1-1?
Canada now has a Good Samaritan law that provides protection to people who experience or witness an overdose and call 9-1-1 for help. The law guarantees immunity from simple drug possession charges. Also, a person on probation or parole, with a court order not to be around narcotics, will not face breach charges. When calling 9-1-1, they should ask for an ambulance. Police will only attend at the paramedics request.
Why don't we do chest compressions?
Opioid overdose is a special situation where the American Heart Association recommends a different approach than chest compressions. While better than doing nothing, performing only chest compressions on a person experiencing an opioid overdose will simply move blood in the body that is not oxygenated. Giving breaths to a person who has overdosed on opioids can help prevent that person from going into cardiac arrest, and has the potential to save their life. However, when an overdose is not witnessed and it’s not known how long the person has been unconscious, unresponsive or not breathing, we do recommend providing both rescue breaths and chest compressions.
What is fentanyl?
Fentanyl is a synthetic opioid narcotic, a prescription drug used primarily for cancer patients in severe pain or for patients undergoing operations. It is much more toxic than other opioids and can be cut into illicit drugs without people knowing it. Fentanyl has increasingly been detected in overdose deaths throughout BC.
More information is available at Towardtheheart.com